Virginia, 2006

Dense Fog in Virginia, December 30, 2006

December 30, 2006 · NWS LWX · 7 events in 7 counties and zones

Dense fog spread across the Washington/Baltimore region early in the morning on December 30. Local observations indicated visibilities restricted to under one-quarter mile at times between 5 to 10 AM.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Dense fog spread across the Washington/Baltimore region early in the morning on December 30. Local observations indicated visibilities restricted to under one-quarter mile at times between 5 to 10 AM.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 30, 3:11 AM EST, 1 hour 49 minutes earlier.

Area forecast discussion, Dec 30, 3:11 AM EST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
311 AM EST SAT DEC 30 2006

.SHORT TERM...TODAY AND TONIGHT...

LOCALLY DENSE FOG IS DEVELOPING NEAR THE WESTERN SHORE OF THE
CHESAPEAKE BAY EARLY THIS MORNING. MOST OTHER AREAS ARE CLEAR EXCEPT
FOR MUCH OF CENTRAL AND EASTERN MARYLAND WHICH IS SOCKED IN WITH LOW
STRATOCU DECKS WHICH CONTINUES TO SPREAD SOUTH FROM PA OVERNIGHT.

MAIN CHALLENGE IN THE NEAR-TERM FCST IS HANDLING THE ABOVE MENTIONED
FOG AND LOW CLOUDS THIS MORNING.

SINCE COVERAGE IS LOCALIZED AND SPOTTY MAINLY NEAR THE BAY...WILL
HANDLE FOG SITUATION WITH A SPECIAL WX STMT AND NOWCASTS AND NOT
ENOUGH COVERAGE TO ISSUE A DFA ATTM. BELIEVE CONDS WILL BE SLOW TO
BURN OFF THIS MORNING BUT WILL HAVE IMPROVING CONDS BY LATE MORNING
WITH MOSTLY SUNNY SKIES THIS AFTN GIVEN A DECENT AMT OF MIXING. MAX
TEMPS IN THE NORTH AND EAST LIKELY TO BE TEMPERED BY THE FOG/CLOUD
SITUATION. OTHER AREAS ARE EXPECTED TO REACH TEMPS A COUPLE DEGS
ABOVE YDAY TEMPS WITH A SLGTLY WARMER TEMPS ALOFT COMPARED TO
FRIDAY. TNGT EXPECT THICKENING CLOUDS AFTER MIDNIGHT AS NEXT SYSTEM
APPROACHES...THOUGH DONT EXPECT PRECIP TO ARRIVE TIL LATER ON
SUNDAY.

&&

.MARINE...

WINDS SHOULD SURGE TNGT WITH GRADIENT BRIEFLY TIGHTENING UP. FOR NOW
DO NOT EXPECT WINDS TO REACH SCA CRITERIA SO WILL MENTION A SOLID 15
KT IN THE MARINE FCST.

00Z NAM/GFS PROXIMITY BUFKIT FORECAST SOUNDINGS AND MAV/ETA MOS AT
THOMAS POINT SUGGEST POSSIBLE SMALL CRAFT WINDS SUNDAY NIGHT AHEAD
OF THE NEXT LOW PRESSURE SYSTEM...AND TUESDAY WITH THE PASSAGE OF A
COLD FRONT.

&&

.TIDES...
WATER LEVELS ARE CURRENTLY NEAR ASTRONOMIC PREDICTIONS. THE LUNAR
CYCLE IS WAXING TOWARD A FULL MOON (78% FULL). CHESAPEAKE BAY AND
TIDAL POTOMAC WATER LEVELS ARE EXPECTED TO RISE ABOVE ASTRONOMIC
PREDICTIONS SUNDAY AND MONDAY AS STRONG LOW PRESSURE MOVES NORTHEAST
INTO THE GREAT LAKES. GIVEN A NEARLY FULL MOON...EXPECT WATER LEVELS
TO BE IN THE +1 TO 2 FT TIDAL DEPARTURE RANGE. THIS MAY BE ENOUGH TO
CAUSE MINOR TIDAL FLOODING GIVEN THE HIGH ASTRONOMIC TIDES THIS TIME
OF THE MONTH.

&&

.LONG TERM (SUNDAY THROUGH FRIDAY)...
OBSERVATIONS...
500MB HEIGHT/ANOMALY PATTERN DURING THE PAST 5 DAYS SHOWS BLOCKING
SETTING UP ACROSS THE NORTHERN HEMISPHERE. WATER VAPOR LOOP SHOWS AN
EASTERN CONUS RIDGE...AN UPPER LOW MOVING OUT OF THE SOUTHWEST CONUS
WITH A WAVE GLIDING SOUTH DOWN THE ROCKIES. 03Z SURFACE ANALYSIS
PLACED A PAIR OF 1010MB CYCLONES ACROSS THE PLAINS. THE NORTHERN
BOUNDARY EXTENDED NORTHEAST THROUGH CHICAGO...THEN CURVED SOUTH FROM
PITTSBURGH THROUGH ROANOKE AND NORFOLK. THE SOUTHERN STATIONARY
BOUNDARY STRETCHED SOUTHEAST THROUGH THE NORTHERN GULF OF MEXICO AND
CENTRAL FLORIDA. A 1041MB ANTICYCLONE DOMINATED NEW ENGLAND AND
RIDGED SOUTH INTO THE MID ATLANTIC.

MODELS...
THE 00Z NAM (WRF-NMM)/GFS/CANADIAN ALONG WITH THE 12Z EUROPEAN/UKMET
WERE EXAMINED. THE MODELS ARE IN GOOD AGREEMENT WITH REGARD TO THE
SYNOPTIC PATTERN EVOLUTION INTO THE EARLY WORK WEEK. THE NAM IS
SLIGHTLY SLOWER AND DEEPER WITH THE WEEKEND SYSTEM. MODELS DIVERGE
DURING THE MIDWEEK (ESPECIALLY THE PHASED CANADIAN SOLUTION)...WITH
POSITION AND AMPLITUDE OF THE NEXT PLAINS SYSTEM.

ENSEMBLE DATA...
12Z FRIDAY GFS 500MB HEIGHT ENSEMBLES INDICATE -2.5 STANDARD
DEVIATION WAVE LIFTS NORTHEAST THROUGH THE CENTRAL MISSISSIPPI RIVER
VALLEY AND GREAT LAKES THROUGH THE EARLY WEEK (WITH GOOD
CONSISTENCY). ENSEMBLE MEAN INDICATES THE NEXT WAVE DEVELOPS ACROSS
THE SOUTHWEST CONUS AND LIFTS NORTHEAST ON A SIMILAR TRACK DURING
THE SECOND PORTION OF THE WEEK (WITH HIGH HEIGHT VARIANCE BY FRIDAY).

00Z FRIDAY GFS ENSEMBLE MOS SHOWS MEAN HIGHS RECOVER TO THE MID 50S
WEDNESDAY FROM THE MID 40S EARLY DURING THE WEEK...BEFORE FALLING
BACK TO THE MID 40S AT THE END OF THE WEEK. MEAN LOWS WARM FROM THE
LOW 30S TO THE MID 30S BY MIDWEEK...BEFORE COOLING INTO THE UPPER
20S AT THE END OF THE WEEK. MEAN POPS RISE INTO THE LIKELY CATEGORY
SUNDAY NIGHT AND MONDAY...THEN REMAIN BELOW CHANCE CATEGORY THE
REMAINDER OF THE FORECAST PERIOD.

FORECAST RATIONALE...
SIDED WITH THE GFS WITH THE TIMING OF THE WEEKEND SYSTEM...AS IT IS
SIMILAR TO THE EUROPEAN/UKMET/CANADIAN. THE NAM IS EXHIBITING ITS
DEEP TROUGH BIAS...WHICH SLOWS THE SYSTEM DOWN.

FORECAST PRECIPITABLE WATER VALUES NEAR 1.5 ARE CLOSE TO THE 45
YEAR MAXIMUM OBSERVED WITH KIAD RAOBS. LOW LEVEL CONVERGENCE
PROMPTING WIDESPREAD STRONG GULF CONVECTION IS EXPECTED TO WEAKEN AS
THE SYSTEM LIFTS NORTHEAST THIS WEEKEND...ALLOWING PRECIPITATION TO
DEVELOP NORTHWARD. RAISED POPS FOR RAIN SHOWERS SUNDAY
AFTERNOON...AS 850MB FETCH FROM GULF OF MEXICO ARRIVES...AND WILL BE
ACTED UPON BY STRONG LOW LEVEL ISENTROPIC LIFT. PRECIPITATION SHUTS
OFF FROM WEST TO EAST MONDAY AS DEEP MOISTURE IS SHUNTED OFF THE
EAST COAST. AS WITH THE LAST FEW SYSTEMS...THERE IS NOT A LOT OF
COLD AIR...BUT ENOUGH COLD AIR SHOULD WORK ACROSS THE MOUNTAINS TO
SUPPORT LIGHT SNOW SHOWERS MONDAY NIGHT.

MENTION 30 POPS WITH THE LATE WEEK SYSTEM...WITH NOT A LOT OF
CONFIDENCE WITH TIMING FROM THE ENSEMBLE MEMBERS AND OPERATIONAL
MODELS.

&&

.AVIATION...

FOG AND STRATOCU DECKS AFFECTING BWI/MTN/DCA EARLY THIS MORNING WITH
IFR CONDS...WHICH SHOULD SLOWLY IMPROVE AFT 12Z. OTHERWISE VFR CONDS
THRU TNGT WITH MID DECKS INCREASING LATE TNGT. WINDS PICK UP SLGTLY
TNGT AT THE TAF SITES BUT DONT BELIEVE THEY WILL SURPASS 10 KT
OVRNGT.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...

&&

SHORT TERM/AVIATION...BROTHERTON
LONG TERM/TIDES...ROGOWSKI
MARINE...BROTHERTON/ROGOWSKI
Hazardous weather outlook, Dec 30, 4:01 AM EST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
401 AM EST SAT DEC 30 2006

ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-311015-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
401 AM EST SAT DEC 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG THIS MORNING...FROM THE CHESAPEAKE BAY WEST TO
I-95...WILL REDUCE VISIBILITIES TO ONE MILE OR LESS AT TIMES.
MOTORISTS SHOULD USE CAUTION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ABOVE NORMAL TIDS ARE PREDICTED FOR SUNDAY AND MONDAY AS A LOW
PRESSURE SYSTEM APPROACHES. DEPARTURES OF ONE TO TWO FEET ABOVE
PREDICTED LEVELS COULD CAUSE MINOR TIDAL FLOODING AT TIMES OF HIGH
TIDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JB

In the hours before

Special weather statement, Dec 30, 3:48 AM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
348 AM EST SAT DEC 30 2006

DCZ001-MDZ007-011-013-014-016>018-VAZ057-301400-
DISTRICT OF COLUMBIA-HARFORD-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-KING GEORGE-
INCLUDING THE CITIES OF...WASHINGTON...BALTIMORE...ANNAPOLIS...
WALDORF...ST MARYS CITY
348 AM EST SAT DEC 30 2006

...LOCALLY DENSE FOG THIS MORNING...

AREAS OF FOG ARE BEGINNING TO FORM THIS MORNING FROM THE
CHESAPEAKE BAY WEST TO INTERSTATE 95. THE FOG WILL REDUCE
VISIBILITIES BELOW ONE MILE AT TIMES THIS MORNING. MOTORISTS
SHOULD USE CAUTION AND ALLOW EXTRA TIME TO REACH YOUR DESTINATION.
THE FOG WILL SLOWLY BURN OFF LATER THIS MORNING.

FOR ADDITIONAL WEATHER INFORMATION PLEASE VISIT OUR WEBSITE AT
WEATHER.GOV/WASHINGTON...OR LISTEN TO NOAA WEATHER RADIO OR LOCAL
MEDIA.

JB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 dense fog. Local standard time, as filed.

Dense Fog, Fauquier

When
December 30, 5:00 AM EST to 10:00 AM EST
Where
Fauquier forecast zone
Reported by
ASOS

Dense Fog, Loudoun

When
December 30, 5:00 AM EST to 10:00 AM EST
Where
Loudoun forecast zone
Reported by
ASOS

Dense Fog, Prince William

When
December 30, 5:00 AM EST to 10:00 AM EST
Where
Prince William forecast zone
Reported by
ASOS

Dense Fog, Fairfax

When
December 30, 5:00 AM EST to 10:00 AM EST
Where
Fairfax forecast zone
Reported by
ASOS
Coordinates
38.841, -77.291 (the zone’s center; the record gives no point)

Dense Fog, Arlington

When
December 30, 5:00 AM EST to 10:00 AM EST
Where
Arlington forecast zone
Reported by
ASOS
Coordinates
38.855, -77.106 (the zone’s center; the record gives no point)

Dense Fog, Stafford

When
December 30, 5:00 AM EST to 10:00 AM EST
Where
Stafford forecast zone
Reported by
ASOS
Coordinates
38.421, -77.457 (the zone’s center; the record gives no point)

Dense Fog, King George

When
December 30, 5:00 AM EST to 10:00 AM EST
Where
King George forecast zone
Reported by
ASOS
Coordinates
38.274, -77.156 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 7110, 7111, 7112, 7113, 7114, 7115, 7116.